Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 27, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Aug 1, 2019, 4:47 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Aug 1, 2019, 12:00 PM HST. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2019, 4:47 AM HST (14:47 UTC)
- In effect from
- Aug 1, 2019, 12:00 PM HST
- Expired
- Aug 2, 2019, 5:39 PM HST
- In force
- 30 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 2.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793 WWHW70 PHFO 011447 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 447 AM HST Thu Aug 1 2019 HIZ012-014>021-024>027-020400- /O.NEW.PHFO.WI.Y.0027.190801T2200Z-190803T0400Z/ Molokai Windward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-South Big Island- Big Island North and East-Kohala-Big Island Interior- 447 AM HST Thu Aug 1 2019 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM HST FRIDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect from noon today to 6 PM HST Friday. * WINDS...East 25 to 35 mph with gusts to 45 mph for Maui County and most of the Big Island. * TIMING...this afternoon through Friday as Tropical Cyclone Erick passes to the south. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Use extra caution when driving and be prepared for longer commutes. Protect sensitive electronics that may become damaged by power fluctuations. && $$ Gibbs
3 follow-up statements
400 WWHW70 PHFO 020309 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 509 PM HST Thu Aug 1 2019 HIZ012-014>021-024>027-021615- /O.CON.PHFO.WI.Y.0027.000000T0000Z-190803T0400Z/ Molokai Windward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-South Big Island- Big Island North and East-Kohala-Big Island Interior- 509 PM HST Thu Aug 1 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WINDS...East 20 to 40 mph with localized gusts over 45 mph. * TIMING...through Friday as Tropical Cyclone Erick passes to the south. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Use extra caution when driving and be prepared for longer commutes. Protect sensitive electronics that may become damaged by power fluctuations. && $$
120 WWHW70 PHFO 021506 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 506 AM HST Fri Aug 2 2019 HIZ012-014>021-024>027-030400- /O.CON.PHFO.WI.Y.0027.000000T0000Z-190803T0400Z/ Molokai Windward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-South Big Island- Big Island North and East-Kohala-Big Island Interior- 506 AM HST Fri Aug 2 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...East 20 to 40 mph with localized gusts over 45 mph for portions of Maui County and the Big Island. * TIMING...through this afternoon as Tropical Storm Erick passes to the south. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Use extra caution when driving and be prepared for longer commutes. Protect sensitive electronics that may become damaged by power fluctuations. && $$ Gibbs
863 WWHW70 PHFO 030339 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 539 PM HST Fri Aug 2 2019 HIZ012-014>021-024>027-030445- /O.CAN.PHFO.WI.Y.0027.000000T0000Z-190803T0400Z/ Molokai Windward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-South Big Island- Big Island North and East-Kohala-Big Island Interior- 539 PM HST Fri Aug 2 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have dropped below advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 1, 4:47 AM HST, 0 minutes earlier.
Area forecast discussion, Aug 1, 4:47 AM HST, 0 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 447 AM HST Thu Aug 1 2019 .SYNOPSIS... Breezy trades will hold through the morning hours today, then increase this afternoon through Saturday as Hurricane Erick passes south of the state. In addition to the windy conditions anticipated, deep tropical moisture expected to move over the islands north of Erick will translate to increasing rainfall chances, initially over the eastern portion of the state today, then across the smaller islands tonight through Saturday. The best chance for heavy rainfall and flash flooding will remain over the Big Island windward areas through this time. Additional impacts will include large seas and surf for the exposed coasts. Later this weekend through early next week, Tropical Storm Flossie will approach and could bring additional impacts to the islands. && .DISCUSSION... The latest surface analysis showed the subtropical ridge axis positioned well north of the state, which supports the breezy trades over the region. Overnight observations across the windier locations showed peak gusts reaching the 35 to 40 mph range (Lanai). Outside of the typical windward showers moving through this morning over the western end of the state, an increase in coverage is being observed over portions of the windward sections of the Big Island and Maui. Peak early morning (past six hours ending at 2 AM) rainfall accumulations ranged from 3/4 to 1.25 inches over windward Maui and the Big Island and down to around a quarter of an inch for Oahu and Kauai. The early morning upper air sounding at Hilo reflected this with a precipitable water (PW) nearing two inches, which was a significant increase from the afternoon sounding Wednesday. The short-term guidance remains in good agreement and depicts the potential for a wet and windy period across the islands as Erick passes to the south tonight through Saturday. The threat for heavy rainfall will initially setup over the eastern end of the state this afternoon through early Friday, then potentially for the smaller islands Friday through Saturday. Guidance reflects this and depicts a surge of tropical moisture moving up the island chain with widespread PWs exceeding two inches. Although the bulk of the rainfall coverage will focus over windward locales, some will manage to spill over into leeward sections of the smaller islands due to the elevated inversion and strong easterly winds. The greatest chance for flash flooding will remain over the windward and southeast slopes of the Big Island through this time (Flash Flood Watch from this afternoon through Saturday for the Big Island). In addition to the increasing moisture and rainfall chances, easterly winds will strengthen in response to a tightening pressure gradient between Erick passing to the south and the subtropical ridge to the north. As a result, a Wind Advisory has been issued for Maui County and the Big Island from this afternoon through Friday. Later this weekend through early next week, the focus will shift to Tropical Storm Flossie, which is currently located just over 1500 miles east-southeast of Hilo, Hawaii. The National Hurricane Center in Miami, Florida, is issuing advisories on Flossie and shows the system approaching the eastern end of the state late Sunday through Tuesday on a weakening trend. Although forecast confidence is steadily rising, it remains too early to determine or pin down any impacts at this point. && .AVIATION... With a ridge of high pressure remaining north of the islands, trade winds will persist in the breezy range. However, locally strong conditions will become more frequent statewide as ERICK approaches the area from the southeast. Brief to TEMPO MVFR weather, in lower clouds and passing showers, will be mainly concentrated over windward and mauka sections, though leeward areas will likely see brief periods of MVFR from time to time as well. AIRMET Sierra remains in effect for mountain obscuration over the northeast part of the Big Island. AIRMET Tango also continues in effect for areas south thru west of terrain on all islands below 8000 feet due to TEMPO moderate turbulence. An addition to the Tango AIRMET concerns strong surface winds above 25 knots across the island chain. && .MARINE... Hurricane Erick, about 300 nm southeast of the Big Island of Hawaii, is forecast to move west through the southern offshore waters from today through Friday evening. A Hurricane Warning is in effect for the offshore waters and a Tropical Storm Warning is in effect for the coastal waters south of the Big Island. The Small Craft Advisory (SCA) has been expanded to include the rest of the coastal waters. A High Surf Warning is in effect for east facing shores of the Big Island for large surf generated by Erick. The Big Island will block much of the swell from Erick from reaching the smaller islands, but the strong trade winds will maintain rough surf along east facing shores. As Erick passes south of the Big Island, southeast swells from the system may affect the smaller islands for a short time. Tropical Cyclone Flossie is expected to cross from the East Pacific into the Central Pacific basin as a hurricane late Friday or Friday night. The current forecast track has Flossie tracking further north than Erick. This will allow less shadowing for the smaller islands and may bring higher surf later this weekend into early next week along east facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from noon HST today through Saturday morning for Big Island. Wind Advisory from noon today to 6 PM HST Friday for Molokai Windward-Lanai-Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala-South Big Island-Big Island North and East-Kohala-Big Island Interior. High Surf Warning until 6 PM HST this evening for South Big Island-Big Island North and East. Tropical Storm Warning for Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters. && DISCUSSION...Gibbs AVIATION...Kinel MARINE...Donaldson
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:42 PM HST | High Surf Warning | HFO | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.